Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 355, NWS Mobile, AL

September 9, 2021

NWS Mobile, AL issued this special marine warning at Sep 9, 2021, 7:56 AM CDT. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2021, 7:56 AM CDT (12:56 UTC)
Expired
Sep 9, 2021, 9:30 AM CDT
In force
94 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 108 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WHUS54 KMOB 091256
SMWMOB
GMZ670-091430-
/O.NEW.KMOB.MA.W.0355.210909T1256Z-210909T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
756 AM CDT Thu Sep 9 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until 930 AM CDT.

* At 756 AM CDT, a strong thunderstorm was located 31 nm south of
  Farewell Buoy, moving east at 25 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* The strong thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 2986 8809 2986 8798 2988 8791 2990 8774
      2996 8732 2931 8740 2939 8806 2983 8829
TIME...MOT...LOC 1256Z 271DEG 26KT 2964 8828 

HAIL...0.00IN
WIND...>34KTS

$$
2 follow-up statements
272 
FZUS74 KMOB 091341
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
Issued by National Weather Service Key West FL
841 AM CDT Thu Sep 9 2021

GMZ670-091430-
/O.CON.KMOB.MA.W.0355.000000T0000Z-210909T1430Z/
841 AM CDT Thu Sep 9 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 930 AM CDT...

For the following areas...

At 841 AM CDT, a strong thunderstorm was located 30 nm south of
Farewell Buoy, moving east at 25 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

The strong thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense and continuous lightning is occurring with this storm. If
caught on the open water, stay low or go below.

&&

LAT...LON 2976 8811 2978 8796 2979 8788 2981 8775
      2984 8733 2931 8740 2939 8806 2972 8822
TIME...MOT...LOC 1341Z 271DEG 26KT 2963 8791 

HAIL...0.00IN
WIND...>34KTS

$$

KR
926 
FZUS74 KMOB 091428
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
Issued by National Weather Service Key West FL
928 AM CDT Thu Sep 9 2021

GMZ670-091437-
/O.EXP.KMOB.MA.W.0355.000000T0000Z-210909T1430Z/
928 AM CDT Thu Sep 9 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 930 AM CDT...

The affected areas were... 

The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.

LAT...LON 2976 8811 2978 8796 2979 8788 2981 8775
      2984 8733 2931 8740 2939 8806 2972 8822
TIME...MOT...LOC 1427Z 271DEG 26KT 2962 8756 

$$

KR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Sep 9, 6:48 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 9, 6:48 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
648 AM CDT Thu Sep 9 2021

.AVIATION...
12Z issuance...A cold front approaching I-65 from the northwest
should be near the Florida coast by mid afternoon. Isolated mid
to late afternoon convective activity will be confined to the
western Florida Panhandle coastal sections. Winds will turn
northerly during the course of the day in the wake of the front.
VFR conditions will prevail through the forecast period, with any
broken ceilings occurring in the mid to upper levels. /22

&&

.PREV DISCUSSION... /issued 448 AM CDT Thu Sep 9 2021/

NEAR TERM UPDATE /Now Through Friday/...Tropical Depression
Mindy continues to lift northeast this morning as a cold front
slips into the northwest portion of the forecast area. The cold
front should be near the coast by mid afternoon, with mainly
isolated afternoon convective activity primarily confined to the
western Florida Panhandle coastal sections. Winds will turn
northerly during the course of the day today, with some cooler and
much drier air moving into the area. Precipitable water values
drop through the afternoon to below 0.75 across most areas by mid
evening Thursday, and then remain low through Friday. The entire
area will then be rain-free through Friday. Highs today and Friday
range from the lower 80s northwest zones to the mid and upper 80s
southeast zones and coastal areas. Lows tonight will be quite a
bit cooler, ranging from the upper 50s to lower 60s inland, mid to
upper 60s across the coastal sections, and around 70 degrees at
the beaches. A high risk of rip currents will remain through this
afternoon, followed by a low risk through the remainder of the
near term. /12 /22

SHORT TERM /Friday night Through Saturday night/...Long wave
upper trof axis, positioned from the Virginias/Carolinas
southwest across the heart of the forecast area Friday night,
migrates slowly eastward Saturday. In the wake of the departing
upper trof, the eastern nose of a southern Plains mid-level ridge
pokes across the Lower MS River Valley. The ridge expands
eastward across the TN Valley by Saturday night. On the southern
periphery of the ridge, a zone of slightly better environmental
moisture extends from near the Gulf coast, to out over the coastal
waters Saturday and Saturday night where a small rain chance is
in the forecast mostly along and south of I-10 Saturday afternoon
and evening. Otherwise, the first half of the weekend looks to be
rain-free.

Friday night lows in the lower to mid 60s along and north of I-10
will be well below climatological normal mins with a moderation in
overnight lows by Saturday night. Daytime highs Saturday range
from 87 to 92. /10

EXTENDED TERM /Sunday Through Wednesday/...A shortwave that dipped
into the Southeast earlier in the weekend will lift northeast out of
the region through the day on Sunday as the flow aloft flattens
somewhat. The stout mid and upper level ridge over the Desert
Southwest and Southern Plains continues to flatten and spread into
the Southeast as we head into Sunday and Monday. By Tuesday, the
flattened ridge draped across the southern half of the CONUS begins
to split (one over the Desert Southwest and another over the western
Atlantic) as shortwave troughs pivot across the Canadian Prairies.
Easterly flow aloft sets up overhead on Sunday due to the position
of the ridge with winds aloft steadily gaining more of a southerly
component by early in the work week.

Down in the lower levels, the local area remains on the western
periphery of the ridge that slides into the western Atlantic on
Sunday. The surface and low level ridge remain draped over the
Southeast and into the western Atlantic on Monday and Tuesday before
drifting northeast by mid-week. Surface winds remain generally
easterly to southeasterly through mid-week as we remain on the edge
of the surface ridge. Moisture slowly rebounds through the day on
Sunday with PWATs increasing to around 1.5 inches along the coast.
Sunday looks to be a transition day between the drier forecast on
Saturday and wetter forecast early next week. Best chances for
scattered showers and storms will be across the southern portion of
the area late Sunday afternoon. Moisture steadily increases
throughout the remainder of the period with PWATs quickly surging to
2.0 inches across southeast Mississippi by Monday evening and 1.8-
2.1 inches across the entire area on Tuesday and Wednesday.
Scattered showers and storms can be expected area-wide in the
afternoons through mid-week with the highest chances across
southeast Mississippi and the coastline on Monday while spreading
across the entire area on Tuesday and Wednesday. Given the high
PWATs, kept a mention of POPs each night, especially across the
coastal counties. High temperatures top out in the upper 80s to low
90s each day with lows in the upper 60s inland and low 70s along the
coast throughout much of the period. 07/mb

MARINE...A light to moderate offshore flow will occur through
Friday as Tropical Depression Mindy continues to lift northeast and
a cold front slips through the area. Seas remain generally low with
the exception of slightly higher seas today. Southerly flow returns
over the weekend as high pressure builds over the western Atlantic
into the northern Gulf. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 6 PM CDT this evening for ALZ265-266.

FL...High Rip Current Risk until 6 PM CDT this evening for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:48 AM CDTSpecial Marine WarningMOB87 min
Sep 9, 7:04 AM CDTSpecial Marine WarningMOB54 min
Sep 9, 8:38 AM CDTSpecial Marine WarningMOB97 min
Sep 9, 9:26 AM CDTSpecial Marine WarningMOB94 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.